Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 262, NWS Birmingham, AL

July 30, 2002Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2002, 7:11 PM CDT for Marion County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 7:11 PM CDT (00:11 UTC)
Expired
Jul 30, 2002, 7:45 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS54 KBMX 310011
SVRBHM
ALC093-310045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 745 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WESTON.  THE STORM WAS NEARLY STATIONARY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...WESTON...BARNSVILLE...AND BEXAR

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3406 8799 3424 8799 3426 8827 3403 8827

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:49 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 30, 2:49 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
249 PM CDT TUE JUL 30 2002

FORECAST QUANDARIES ARE HIGH TEMPS TOMORROW AND THURSDAY...AND POPS
FOR TOMORROW.

THE ETA AND AVN ARE IN GOOD AGREEMENT THROUGH FRI AT 00Z.  IT
APPEARS THAT ALABAMA WILL BE SANDWICHED BETWEEN THE WAVE IN THE GULF
OF MEXICO AS IT MOVES ACROSS THE FLORIDA PANHANDLE AND INTO SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA TOMORROW...AND THE UPPER LEVEL TROUGH
THAT EXTENDS FROM THE GREAT LAKES...AND INTO TEXAS...THAT WILL
MOVE OVER THE FORECAST AREA LATE TOMORROW NIGHT.  THE MOISTURE FROM
BOTH OF THOSE SYSTEMS WILL MEAN LIKELY POPS FOR OUR AREA ON
WEDNESDAY.  WITH UPPER LEVEL SUPPORT...FORECAST LI/S EXPECTED TO BE
IN THE -6 OR GREATER RANGE...CAPES 3000+...SHOULD SEE STRONG TO
ISOLATED SEVERE STORMS OVER OUR AREA TOMORROW.  ESPECIALLY IN
ASSOCIATION WITH THE DAYTIME HEATING.

PW/S ARE AT OR NEAR 2 INCHES THROUGH TOMORROW.  WOULD NOT BE
SURPRISED IF ISOLATED HEAVY RAINS OCCUR...ESPECIALLY OVER AREAS
WHERE THUNDERSTORMS TRAIN.

ON THURSDAY...EXPECT CHANCE POPS ACROSS THE AREA AS THE UPPER LEVEL
TROUGH MOVES SOUTH.

MODELS SHOW A DRYING TREND FOR THE WEEKEND WITH POPS INCREASING
AGAIN ON MONDAY AND TUESDAY OF NEXT WEEK.

WILL GO WITH RADAR TRENDS FOR THIS EVENING POPS.  EXPECT TO BREAK
THE EAST CENTRAL ZONE OUT AND GO SLIGHTLY THERE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV TB 072/089 071/088 072 363-
BHM TB 073/090 072/089 072 4632
MGM TE 072/090 072/090 072 3632

.BHM...NONE.

80

In the hours before

Special weather statement, Jul 30, 1:29 PM CDT, 5 hours 42 minutes before
ALZ001>050-301930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT TUE JUL 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A VERY MOIST AND UNSTABLE ATMOSPHERE RESIDES ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON. CONDITIONS WILL NOT CHANGE MUCH THROUGH
WEDNESDAY...ALLOWING SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
DEVELOPMENT. THE BEST COVERAGE OF STORMS WILL BE DURING THE MAXIMUM
HEATING OF THE LATE AFTERNOONS. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING DEADLY LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS.
ALTHOUGH SOME ISOLATED STORMS MAY APPROACH SEVERE INTENSITIES...MOST
ACTIVITY WILL BE NON SEVERE AND NO ORGANIZED STORMS ARE EXPECTED.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Local storm report, Jul 30, 6:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    HUNTSVILLE                AL   70 MPH TSTM GUST
07/30/02   MADISON                        RECORDED BY ASOS AT
                                          HUNTSVILLE INTERNATIONAL
                                          AIRPORT.

0546 PM    MADISON                   AL   WIND DAMAGE
07/30/02   MADISON                        LARGE TREE DOWN ON AUTO
                                          BUSINESS. REPORTED BY
                                          MADISON COUNTY EMA.

0615 PM    RED BAY                   AL   WIND DAMAGE
07/30/02   FRANKLIN                       A FEW TREES DOWN AND SOME
                                          ROADS IMPASSABLE.
                                          REPORTED BY THE RED BAY
                                          POLICE DEPARTMENT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:10 PM CDTSevere Thunderstorm WarningBMXJefferson35 min
Jul 30, 7:33 PM CDTSevere Thunderstorm WarningBMXClay27 min
Jul 31, 4:33 PM CDTSevere Thunderstorm WarningBMXJackson27 min
Jul 31, 5:09 PM CDTSevere Thunderstorm WarningBMXChilton36 min
Jul 31, 6:02 PM CDTSevere Thunderstorm WarningBMXMadison28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.